MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Codes Break (1069); Malposition of Device (2616)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: product/patient demographics/indication/baseline presentation: an impella cp with smartassist was inserted via the left femoral artery in a 63 year-old female patient with acute-on-chronic decompensated cardiomyopathy.The patient¿s clinical condition prior to initiation of support was classified as society for cardiovascular angiography and interventions (scai) shock stage d.Scai stage d is defined as evidence of shock that worsens or fails to improve despite escalation therapies.Prior to impella support, the patient was receiving inotropic, vasopressor, and respiratory support.The patient¿s medical history was significant for coronary artery disease (cad) and diabetes mellitus (dm).The patient measured 168 cm in height and weighed 64 kg.Device course & treatment: on day 2 of support, concern was reported regarding poor distal perfusion of the right lower extremity, which was contralateral to the left femoral impella access site.Pedal pulses remained palpable.Vascular surgery was consulted to evaluate the possible need for placement of a reperfusion catheter.During the vascular assessment, the physician elevated the extremity with the impella above the recommended angle, after which bleeding was observed at the groin site.Manual pressure was applied, the groin was redressed, and the bleeding resolved.A distal perfusion catheter was not required.A decrease in hemoglobin was also reported, and the patient received a blood transfusion.The hemoglobin was 10.1 g/dl prior to implantation and was reported at 7.3 g/dl on the day of the reported event.The quantity of blood administered was not reported.Activated clotting time (act) was reported at 151 seconds, which is below abiomed¿s recommended act range of 160 to 180 seconds during support.Additionally, on day 3 of support, the physician reported difficulty repositioning the impella pump away from the mitral apparatus.Imaging was used to assess pump position and demonstrated that the pump was positioned against the mitral apparatus.The physician expressed concern that the cannula could be fractured.The impella cp with smartassist functioned as intended at performance level 6 and provided expected flow of approximately 3.0 liters per minute.No additional adverse events were reported.Additional factors: the concern for reduced distal perfusion involved the right lower extremity, which was contralateral to the left femoral impella access site.Pedal pulses remained palpable, and a distal perfusion catheter was not required.The reported groin bleeding occurred after the extremity was elevated during the vascular assessment and resolved with manual pressure and redressing of the site and administration of blood products.Imaging confirmed that the pump was positioned against the mitral apparatus and could not be repositioned away from that structure.Although the physician raised concern regarding a possible cannula fracture, the device continued to provide expected support without a reported malfunction.Device contribution: after clinical review, the reported concern for poor distal perfusion of the right lower extremity is not considered a confirmed complaint of limb ischemia.The concern involved the extremity contralateral to the impella access site, pedal pulses remained palpable, and no reperfusion catheter or other intervention was required.Based on the available information, there were no documented signs of clinically significant diminished perfusion or a patient consequence related to the impella cp.The reported groin bleeding cannot be ruled out as associated with the vascular access site because the event occurred during impella support.Contributing factors, was bleeding was reported after elevation of the extremity.The reported positioning concern cannot be ruled out as associated with impella support because imaging demonstrated that the pump was positioned against the mitral apparatus and the physician was unable to reposition the pump away from that structure.
 
Event or Problem Description
Updated clinical narrative: additional information received from the field representative stating the previously reported concern of limb ischemia to the contralateral side was incorrect.The concern was to the left leg which was the impella access side.It was reported that the pulses to the left leg were able to be heard via doppler and that no interventions were required.Additionally, the representative confirmed that the device was not repositioned due to the reported concern that the impella catheter was fractured.Prior clinical narrative: product/patient demographics/indication/baseline presentation: an impella cp with smartassist was inserted via the left femoral artery in a 63 year-old female patient with acute-on-chronic decompensated cardiomyopathy.The patient¿s clinical condition prior to initiation of support was classified as society for cardiovascular angiography and interventions (scai) shock stage d.Scai stage d is defined as evidence of shock that worsens or fails to improve despite escalation therapies.Prior to impella support, the patient was receiving inotropic, vasopressor, and respiratory support.The patient¿s medical history was significant for coronary artery disease (cad) and diabetes mellitus (dm).The patient measured 168 cm in height and weighed 64 kg.Device course & treatment: on day 2 of support, concern was reported regarding poor distal perfusion of the right lower extremity, which was contralateral to the left femoral impella access site.Pedal pulses remained palpable.Vascular surgery was consulted to evaluate the possible need for placement of a reperfusion catheter.During the vascular assessment, the physician elevated the extremity with the impella above the recommended angle, after which bleeding was observed at the groin site.Manual pressure was applied, the groin was redressed, and the bleeding resolved.A distal perfusion catheter was not required.A decrease in hemoglobin was also reported, and the patient received a blood transfusion.The hemoglobin was 10.1 g/dl prior to implantation and was reported at 7.3 g/dl on the day of the reported event.The quantity of blood administered was not reported.Activated clotting time (act) was reported at 151 seconds, which is below abiomed¿s recommended act range of 160 to 180 seconds during support.Additionally, on day 3 of support, the physician reported difficulty repositioning the impella pump away from the mitral apparatus.Imaging was used to assess pump position and demonstrated that the pump was positioned against the mitral apparatus.The physician expressed concern that the cannula could be fractured.The impella cp with smartassist functioned as intended at performance level 6 and provided expected flow of approximately 3.0 liters per minute.No additional adverse events were reported.Additional factors: the concern for reduced distal perfusion involved the right lower extremity, which was contralateral to the left femoral impella access site.Pedal pulses remained palpable, and a distal perfusion catheter was not required.The reported groin bleeding occurred after the extremity was elevated during the vascular assessment and resolved with manual pressure and redressing of the site and administration of blood products.Imaging confirmed that the pump was positioned against the mitral apparatus and could not be repositioned away from that structure.Although the physician raised concern regarding a possible cannula fracture, the device continued to provide expected support without a reported malfunction.Device contribution: after clinical review, the reported concern for poor distal perfusion of the right lower extremity is not considered a confirmed complaint of limb ischemia.The concern involved the extremity contralateral to the impella access site, pedal pulses remained palpable, and no reperfusion catheter or other intervention was required.Based on the available information, there were no documented signs of clinically significant diminished perfusion or a patient consequence related to the impella cp.The reported groin bleeding cannot be ruled out as associated with the vascular access site because the event occurred during impella support.Contributing factors, was bleeding was reported after elevation of the extremity.The reported positioning concern cannot be ruled out as associated with impella support because imaging demonstrated that the pump was positioned against the mitral apparatus and the physician was unable to reposition the pump away from that structure.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
This follow-up mdr is being submitted to update information provided in a previously submitted mdr based on new information received.Section b5 has been updated to include new information that was not available at the time of the initial report.The revised b5 provides a complete event narrative.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50931320
Report Number1220648-2026-13453
Device Sequence Number10759202
Product Code OZD
UDI-Device Identifier00813502012279
UDI-Public(01)00813502012279(17)280331(10)2027965260
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027965260
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Supplement Date Received by Manufacturer09/25/2026
Initial Report FDA Received Date09/29/2026
Supplement Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/01/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexFemale
Patient Weight140 LB
Patient RaceWhite